Thunderstorm Wind, Benson
- When
- June 17, 5:05 AM CST
- Where
- Benson County, 4.92 mi S of Josephine
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.860, -99.300
A pole barn was blown down by the strong wind.
On the evening of June 16th, mid level temperatures were very warm over the eastern half of North Dakota and the northwest quarter of Minnesota, which helped prevent any thunderstorms from forming. However, just after midnight CDT of the 17th, a few weaker thunderstorms formed and tracked along the Canadian border in northeast North Dakota and northwest Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
On the evening of June 16th, mid level temperatures were very warm over the eastern half of North Dakota and the northwest quarter of Minnesota, which helped prevent any thunderstorms from forming. However, just after midnight CDT of the 17th, a few weaker thunderstorms formed and tracked along the Canadian border in northeast North Dakota and northwest Minnesota. Then, around sunrise of the 17th, severe thunderstorms formed around the Maddock and New Rockford, ND, area, and began to track east-northeast. These storms quickly turned into a line of storms that showed bowing segments, or indications of strong winds, as well as hail. These storms reached the central and northern Red River Valley early in the morning, where the line expanded further southward into most of northwest Minnesota by mid to late morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 2:56 AM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 356 AM CDT FRI JUN 17 2016 .SHORT TERM...(Today and tonight) Issued at 336 AM CDT Fri Jun 17 2016 Current surface analysis shows a sfc low over central SD with an inverted trough extended through Devils Lake...roughly aligned with axis of a theta e ridge. QLCS is moving along the I 94 corridor between Bismarck and Dickinson, progged to be just west of our FA by 1130Z pending possible acceleration of forward propagation. While elevated convection, bowing nature of line of storms indicating wind will be a significant threat as it approaches SW ND. DCAPEs across southern ND are in the 1300 to 1500 range. 94 mph winds have been reported near Dickinson. Will bring scattered showers into Valley City around 09Z, keeping POPs lower north of Highway 2 although experimental HRRR does bring highest POPs further north than radar trends. Expect to see eastern ND begin to clear out in the afternoon with line of storms exiting eastern zones by late afternoon. For the early morning, there is also a cluster of storms (likely severe) just north of the international border moving east northeast and the strongest storms will remain in southern MB, however will see isolated storms across northeastern ND in the early morning hours. SW flow pattern aloft with SFC high pressure over far northeastern ND should limit precip across the northern FA. However, a warm front across southeastern SD into southwestern MN will lift north early Saturday morning with convection forming across east central SD this evening. NAM dry with this system but does bring precip across the north after 09Z with a short wave moving out of eastern MT into the northern valley Sat morning. GFS this evening shows more pronounced warm frontal boundary stretching from SFC low over s central SD through Grant Co MN and into Otter Tail Co, with convection significantly further north than NAM shows. Northern two thirds of CWA is dry with northeast SFC flow, however expands north into the Grand Forks and Thief River Falls areas by 12Z. Deep layer shear in vcnty of sfc boundary only in the 20 to 30 kt range with best shear well to the west in central and western ND. Overall GFS better represents SREF for tonight and will use model blend for overnight period. As Scattered storms will increase from south to north on Saturday as the boundary lifts northward. .LONG TERM...(Saturday through Thursday) Issued at 336 AM CDT Fri Jun 17 2016 Saturday night into Sunday evening...A boundary along the international border will be the focus for more convection as a SFC low moves quickly across ND Sat night into Sun afternoon. Primary threat for convection Sat night will be along and north of the international border. Deep layer shear should be much higher (40 to 50 knots), mainly north of Hwy 2 along the boundary, and a few strong or severe thunderstorms are possible mainly after midnight. SPC Day 2 has a slight risk for northern tier of counties along warm frontal boundary and Day 3 has a slight risk for storms developing ahead of cold FROPA Sunday afternoon. NAM PWAT values for the 06Z to 12Z timeframe continue to be in the 1.8 to 1.9 inch range along the international border. HPC Day 3 Excessive Rainfall is in a slight risk for exceeding FFG late Sat night. Strong warm advection into the warm sector on Sunday will result in daytime highs in the 80s, close to 90 across the far south, with Monday highs falling into the mid 70s behind Sunday's cold FROPA. Clearing skies Monday night and cooler air will bring overnight lows in the mid 50s. Monday-Thursday...Northwest flow pattern will develop as mid/upper ridging amplifies across the Rockies, leading to relatively dry weather with seasonable temps. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1137 PM CDT Thu Jun 16 2016 Light southeast winds across the area with just some scattered cirrus now. Models try to develop some convection over the area late tonight into early Friday, so they lower ceilings during this time. With the uncertainty yet, did not mention thunder in any of the TAFs, but will amend as needed. Winds look to stay fairly light throughout. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Speicher LONG TERM...Makowski/Speicher AVIATION...Godon
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 517 AM CDT FRI JUN 17 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 517 AM CDT FRI JUN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG AND POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS MORNING. THUNDERSTORMS ARE DEVELOPING ALONG A TROUGH OF LOW PRESSURE ACROSS CENTRAL AND NORTHEAST NORTH DAKOTA. THE STORMS WILL MOVE INTO EASTERN NORTH DAKOTA BY EARLY MORNING. THERE IS A RISK OF SEVERE STORMS WITH DAMAGING WINDS THE MAIN THREAT, ESPECIALLY ALONG INTERSTATE 94 AND ALONG THE INTERNATIONAL BORDER. MORE STORMS MAY DEVELOP LATE TONIGHT, WITH THE MAIN THREAT FOR NOCTURNAL SEVERE STORMS BEING SOUTH OF INTERSTATE 94. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CONTINUATION OF AN ACTIVE PATTERN IS EXPECTED THROUGH THE WEEKEND, WITH A SLIGHT RISK FOR SEVERE STORMS LATE SATURDAY NIGHT THROUGH SUNDAY. THE THREAT IS MAINLY ALONG THE INTERNATIONAL BORDER SATURDAY NIGHT AND EAST OF THE VALLEY ON SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. SPEICHER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
410 AM CDT FRI JUN 17 2016
NDZ007-008-171015-
PEMBINA ND-CAVALIER ND-
410 AM CDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PEMBINA AND EAST CENTRAL
CAVALIER COUNTIES UNTIL 515 AM CDT...
AT 409 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CONCRETE...OR 23 MILES EAST OF LANGDON...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
AKRA AROUND 415 AM CDT.
BACKOO AROUND 420 AM CDT.
CAVALIER AND LEROY AROUND 425 AM CDT.
BATHGATE AROUND 435 AM CDT.
NECHE AROUND 440 AM CDT.
LAT...LON 4900 9723 4897 9724 4896 9723 4895 9723
4856 9788 4871 9816 4900 9776
TIME...MOT...LOC 0909Z 228DEG 37KT 4878 9786
JAMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
412 AM CDT FRI JUN 17 2016
NDZ007-170930-
CAVALIER ND-
412 AM CDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAVALIER COUNTY
UNTIL 430 AM CDT...
AT 412 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VANG...OR 15 MILES NORTHEAST OF LANGDON...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
CAVALIER COUNTY.
LAT...LON 4900 9795 4895 9795 4883 9819 4892 9838
4900 9826
TIME...MOT...LOC 0912Z 227DEG 37KT 4895 9818
JAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
414 AM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 AM HAIL 7 NW CAVALIER 48.87N 97.73W
06/17/2016 M0.50 INCH PEMBINA ND CO-OP OBSERVER
&&
JAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
441 AM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM HAIL CAVALIER 48.80N 97.62W
06/17/2016 E0.25 INCH PEMBINA ND TRAINED SPOTTER
&&
JAMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
455 AM CDT FRI JUN 17 2016
MNZ004-171030-
KITTSON MN-
455 AM CDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON COUNTY UNTIL
530 AM CDT...
AT 454 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LANCASTER...OR 44 MILES NORTHEAST OF GRAFTON...MOVING NORTHEAST AT 30
MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CARIBOU AROUND 520 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4896 9641 4875 9669 4886 9691 4900 9679
4900 9640
TIME...MOT...LOC 0954Z 216DEG 27KT 4888 9674
JMThe Minot AFB radar (KMBX), 130 km away, was scanning. The volume nearest the first event began at 11:06 UTC.
35 thunderstorm wind, 3 hail, 3 flash flood. Local standard time, as filed.
A pole barn was blown down by the strong wind.
The hail ranged from 2 to 2.5 inches.
Strong winds snapped or uprooted several cedar and oak trees.
Large hail damaged the siding on a house, broke windows on the house, and damaged five vehicles.
Roofing and siding was torn off of two trailer homes.
A large tree was uprooted and it fell across power lines and a house roof.
The wind gust was measured by a NDAWN mesonet sensor.
The wind gust was measured by a ND DOT RWIS sensor.
The wind gust was measured by a NDAWN mesonet sensor.
The wind gust was measured by a NDAWN mesonet sensor.
Trees were blown down.
Campers and travel trailers were flipped over at the Northern View Campground on the north side of Stump Lake.
Trees and power lines were blown down.
A large tree and several smaller branches were blown down.
The wind gust was measured by a home weather station.
The wind gust was measured by a NDAWN mesonet sensor.
Large trees were blown down or uprooted in shelterbelts.
Trees and power lines were blown down.
Siding and panels were torn off a grain elevator.
Trees and power lines were blown down.
A semi was blown off of U. S. Highway 2.
Large trees were blown down on the north side of U. S. Highway 2 at the rest area and points west.
A steel clad pole shed was destroyed by the wind and wooden poles were pulled up from the soil.
Strong winds moved through Northwood.
The wind gust was measured at a NDAWN mesonet site.
A tree was snapped off at its base and the Fordville scale house was blown down.
Strong winds hit the Grand Forks Air Force Base.
Trees and power lines were blown down.
Four box elder trees were uprooted and 2.28 inches of rain fell.
The wind gust was measured by a NDAWN mesonet sensor.
A steel grain bin was blown off its foundation and an old barn was blown down.
Trees and power lines were blown down all around Park River.
The wind gust was measured by a home weather station.
Trees were blown down.
The wind gust was measured by a NDAWN mesonet sensor.
Heavy rain flooded fields and farm access roads across several townships in central and eastern Walsh County.
A small 5,000 bushel steel grain bin was blown off its pad.
Interstate 29 near Drayton was temporarily closed due to flooding.
A semi was blown off of Interstate 29.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630605, 630606, 630590, 630620, 630592, 630594, 630596, 630597, 630599, 630600, 630602, 630603, 630604, 630579, 630580, 630581, 630583, 643042, 630584, 630585, 630586, 630587, 630588, 630571, 630572, 630573, 630574, 630575, 630576, 630577, 630578, 630569, 630568, 630567, 630566, 630564, 643043, 630877, 643044, 630876, and more.